Thunderstorm Wind, Jackson
- When
- May 22, 11:09 PM MST
- Where
- Jackson County, 8.99 mi ENE of Belvidere
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.894, -101.113
A late evening thunderstorm produced wind gusts to 60 mph in far northeastern Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A late evening thunderstorm produced wind gusts to 60 mph in far northeastern Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 10:10 PM MST, 59 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1110 PM MDT Tue May 22 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 131 PM MDT Tue May 22 2018 Latest analysis indicates the upper ridge has shifted east of the forecast area with active southwesterly flow aloft developing ahead of the upper low centered over Nevada this afternoon. Easterly surface winds prevail over most of the forecast area due to high pressure over the eastern half of the CONUS and a deepening sfc trough east of the rockies. A surface low center is currently developing over eastern CO. Tonight through Wednesday, the upper low centered over NV will move northward into south central MT by 18Z Wednesday and then more slowly into northeastern Montana by 12Z where it is expected to phase up with another upper trough. Aftn mesoanalysis shows MLCAPE has reached 1000-2500J/KG over the forecast area and the capping inversion has been overcome by diurnal heating over most of the area. Convection has already commenced over the northern Blkhls. A shortwave disturbance will affect the forecast area this afternoon and overnight with enhanced lift as a 90kt jet streak moves through. Surface to 6km bulk shear has risen to around 15m/s, over the Black Hills and parts of northeastern Wyoming this afternoon, but as the jet streak affects the area tonight and a low-level jet develops over western SD, shear will increase. CAMS show rapid increase in TSRA coverage by 00z. Activity may develop into an MCS this evening and shift northward through Wednesday morning. Initial activity shows marginal risk of severe hail/wind, but probably transforming into more of a wind risk overnight. Initial storm movement will be fairly slow but will increase tonight. With PWATs up to 150%, locally heavy rain is possible, especially this evening. On Wednesday, expect strong/isolated severe storms again in the afternoon given high temps in the upper 70s to mid 80s and increasing instability and shear. Thursday through Saturday, upper/thermal ridge build over the region with much warmer than average temperatures. The threat of thunderstorms will be limited although isolated thunderstorms will be possible. Sunday through Tuesday, another upper low over the southwestern CONUS will produce active southwesterly flow over the region, bringing daily chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1105 PM MDT Tue May 22 2018 Widespread thunderstorms will continue across northeast Wyoming and western South Dakota through the overnight hours. IFR conditions are possible with the strongest storms, along with strong winds and hail. Conditions will improve Wednesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Foscato
Hazardous Weather Outlook National Weather Service Rapid City SD 558 AM MDT Tue May 22 2018 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 558 AM MDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and persist into the overnight hours. A few strong to severe storms will be possible, along with the possibility of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-231300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will develop late today and persist into the overnight hours. A few strong to severe storms will be possible, .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 929 PM MDT TUE MAY 22 2018 SDZ041-042-230400- Fall River SD-Oglala Lakota SD- 929 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN FALL RIVER COUNTIES UNTIL 1000 PM MDT... At 928 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Slim Buttes, or 10 miles northeast of Chadron, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oelrichs and Slim Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4319 10325 4323 10280 4300 10274 4300 10308 TIME...MOT...LOC 0328Z 161DEG 19KT 4294 10287 Carstens
Special Weather Statement National Weather Service Rapid City SD 947 PM MDT TUE MAY 22 2018 SDZ031-032-043-230415- Jackson SD-Pennington Co Plains SD-Haakon SD- 947 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON... NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 1015 PM MDT... At 946 PM MDT, Doppler radar was tracking a strong thunderstorm near Cottonwood, or 15 miles west of Philip, moving north at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grindstone and Cottonwood. This Includes Interstate 90 in South Dakota between Mile Markers 121 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4390 10184 4389 10209 4419 10212 4418 10179 TIME...MOT...LOC 0346Z 176DEG 20KT 4397 10197 Carstens
Special Weather Statement National Weather Service Rapid City SD 1009 PM MDT TUE MAY 22 2018 SDZ041-042-230500- Fall River SD-Oglala Lakota SD- 1009 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN FALL RIVER COUNTIES UNTIL 1100 PM MDT... At 1008 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Oelrichs, or 16 miles north of Chadron, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oelrichs and Hay Canyon Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4326 10332 4329 10295 4300 10297 4300 10323 TIME...MOT...LOC 0408Z 173DEG 8KT 4306 10311 Carstens
Special Weather Statement National Weather Service Rapid City SD 1025 PM MDT TUE MAY 22 2018 SDZ031-042-043-230500- Jackson SD-Pennington Co Plains SD-Oglala Lakota SD- 1025 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLALA LAKOTA... NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL 1100 PM MDT... At 1025 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of Wanblee to 7 miles southwest of Interior. Movement was north at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Interior, Cactus Flat, Cedar Pass, Minuteman Missile Visitors Center and Delta 1 Launch Facility. This Includes Interstate 90 in South Dakota between Mile Markers 127 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4393 10148 4386 10213 4356 10219 4362 10159 TIME...MOT...LOC 0425Z 195DEG 19KT 4368 10166 4364 10207 Carstens
Special Weather Statement National Weather Service Rapid City SD 1103 PM MDT TUE MAY 22 2018 SDZ043-044-230545- Jackson SD-Bennett SD- 1103 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND NORTHEASTERN BENNETT COUNTIES UNTIL 1145 PM MDT... At 1103 PM MDT, Doppler radar was tracking a strong thunderstorm near Long Valley, or 25 miles northeast of Martin, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Long Valley and Intersection of Highway 73 and White River. LAT...LON 4336 10124 4335 10149 4377 10153 4378 10125 TIME...MOT...LOC 0503Z 175DEG 28KT 4343 10137 Carstens
Special Weather Statement National Weather Service Rapid City SD 1104 PM MDT TUE MAY 22 2018 SDZ043-044-230530- Jackson SD-Bennett SD- 1104 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES UNTIL 1130 PM MDT... At 1104 PM MDT, Doppler radar was tracking a strong thunderstorm near Hisle, or 13 miles north of Martin, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Potato Creek, Hisle and Snake Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4329 10166 4326 10191 4363 10207 4368 10170 TIME...MOT...LOC 0504Z 169DEG 26KT 4336 10181 Carstens
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 06:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748715.